CSN Login
Members Online: 14

eye exam

disneyfan2008
Posts: 5450
Joined: Oct 2010

it's been awhile since last exam but the dr took a LONGGGGGGG time viewing my eyes with flash light...more then the norm...he later said due to me being on tamoxifen. Mind you it had been at that point 3 yrs...said side effects of meds can effect eyes. Just curious if anyone else has been told this..?

 

Denise

jerseygirl231's picture
jerseygirl231
Posts: 166
Joined: Mar 2011

Takes longer then normal with since I got the dx of cancer

mjjones453
Posts: 125
Joined: May 2010

It has been about a year, but when I went for my exam, they told me that tamoxifen can do some damage to the inside of the eye. I don't recall what exactly that she said. I told her that all I had heard was that it can cause cateracts. I have been on Tamoxifen for almost 3 years.

desertgirl947's picture
desertgirl947
Posts: 450
Joined: Oct 2012

This is good to know, as I am past due on my eye exams.  As it is, my optometrist was already watching a few things that were going on, but additional tests and a follow-up with an opthomologist showed no problems. 

I started tamoxifen the first part of August.

Lynn Smith
Posts: 1265
Joined: Mar 2011

I've been on tamoxfin for just over 3 years.About a year after starting it I went to the eye doctor for checkup. He asid you have a cataract.I was very upset but he said it goes along with tamox but your body is more important.He said the cataract was very small and no need for any treatment/surgery.I was relieved.Last checkup he didn't mention it.Just said my eyesight hadn't changed.I am past due now but will get my check up.I Want to see where I stand. I wonder if the cataract is the same or larger.

I guess I didn't read my side effects of tamoxifin good enough because I didn't know cataracts could develope taking it.

Lynn Smith       

ladyg's picture
ladyg
Posts: 1577
Joined: Apr 2010

if any of the  cancer meds will cause cataracts. I do know that I had the beginings of cataracts long before I was ever dx'd with cancer. I finally had to have one removed in Nov. but the other one is not ready so I just have to wait. Everyone is different that's for sure.

Hugs,

Georgia

SIROD's picture
SIROD
Posts: 2194
Joined: Jun 2010

Cataracts are part of aging.  Though mine grew worse after using a bisphosphonate and then steroids for my uveitis while on Arimidex.  Cataaracts are an easy fix commpared to fixing stage IV.   You don't want to progress to any stage that leads to IV.  Tamoxifin might help keep you where you are now.

Stay on Tamoxifen and have the cataracts removed.  I remember asking my aunt if the surgery was painful (it isn't) she said, "to long ago dear to remember and everyone I know had them removed" (she lived in a retired community in Florida).  

Don't know if it helps but I do believe it's part of the ageing process.  I thought I was young but the doctor laughed and said it can happen anytime and to much younger people than I.  Now I can really see and don't need glasses for reading a book or the computer screen (no adjustment either to the screen).

Best in your decision,

Rague
Posts: 3343
Joined: Aug 2009

Some of my Drs say TX can cause cataracts - some say no.  All I know for sure is that last Nov (2011) when I went to anual eye exam, cataracts were staarting and developed RAPIDLY.  Had one off on Feb 14, 2012 and the other on the 28th.  Some say it was because of me having spent so much time outtside with very pale green eyes - don't know.  We are each so unique and our bodies react differently.

Winyan - The Power Within

Susan

Alexis F's picture
Alexis F
Posts: 3604
Joined: May 2009

I've always been told, and, thought that, at least, one of the reasons one gets cataracts is just the normal part of getting older. 

camul's picture
camul
Posts: 2098
Joined: Dec 2010

lless than a year before being on Tamoxifen, chemo, xgeva, steroids, etc.  I bought a new tv for my bedroom and it was not clear.  Thought it was because it was 42inch, so I gave it to my son and bought a 32 inch.  Same issue.  Was having trouble reading, etc. Thought maybe it was from the glasses, went to eye dr.  She said I had cataracts in both eyes and needed them out. 

It really was an easy fix.  Didn't need any glasses for almost 6 months, but now I need reading glasses again...  but I see great with them to read, and can see far away without anything.  But they developed fast!  First thing she asked me was if I was on any new meds?  She said almost anyone of them could have caused it.  I am so happy that I got them fixed!  Love to read!!! 

helen e's picture
helen e
Posts: 223
Joined: Sep 2009

My eye doctor told my to have my eyes checked every 6 months while on Tamoxifen. She told me that they only needed to shine a light in my eyes and see if there is a ring around them. My primary care and oncologist never said anything. My eyes have been bothering me lately, thought I had pink eye last week but I didn't, hope there's nothing else wrong.

lintx's picture
lintx
Posts: 456
Joined: Sep 2012

My DR says she watches for signs of detached retinas and other things caused by Tamoxifen.  I already had cataracts growing slowly.  She didn't say they would grow any faster because of the med though.  Linda

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network